Alert archive / Missouri / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 67, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at May 13, 2009, 8:16 PM CDT for Cooper County, Johnson County, Pettis County, Missouri. It was in force for 44 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 13, 2009, 8:16 PM CDT (01:16 UTC)
- Expired
- May 13, 2009, 9:00 PM CDT
- In force
- 44 min
- Issued by
- NWS Kansas City, MO
- Area
- Storm-based polygon
Counties Cooper County, MO, Johnson County, MO, Pettis County, MO
The radar
The Pleasant Hill radar (KEAX), 94 km from the middle of the area, began a volume at 01:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 13, 8:31 PM CDT | HAIL 1 | Green Ridge, MO | DELAYED SPOTTER REPORT OF A MIX OF NICKEL AND QUARTER SIZED HAIL...WITH 35 TO 45 MPH WINDS. TIME APPROXIMATED. |
| May 13, 8:43 PM CDT | TSTM WND GST 50 | 2 S Sedalia, MO |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 15 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 13, 4:51 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 1.3 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1181 J/kg
- Mixed-layer CIN
- -45 J/kg
- Mixed-layer LCL
- 957 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- -95 m²/s²
- 0-3 km storm-relative helicity
- 75 m²/s²
- Significant tornado parameter
- 0.6
- Supercell composite
- 2.3
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KEAX 140116
SVREAX
MOC053-101-159-140200-
/O.NEW.KEAX.SV.W.0067.090514T0116Z-090514T0200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
816 PM CDT WED MAY 13 2009
THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WESTERN COOPER COUNTY IN CENTRAL MISSOURI...
SOUTHEASTERN JOHNSON COUNTY IN WEST CENTRAL MISSOURI...
PETTIS COUNTY IN CENTRAL MISSOURI...
* UNTIL 900 PM CDT
* AT 812 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PING PONG BALL
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM 9 MILES EAST OF HOUSTONIA
TO HOUSTONIA TO LA MONTE TO CHILHOWEE...AND MOVING EAST AT 35 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
LEETON AROUND 820 PM CDT.
PILOT GROVE...SEDALIA AND GREEN RIDGE AROUND 840 PM CDT.
SMITHTON AROUND 855 PM CDT.
OTHER LOCATIONS IMPACTED BY THESE SEVERE THUNDERSTORMS INCLUDE
SEDALIA MEMORIAL ARPT AND CLIFTON CITY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
AT 8 PM CDT QUARTER HAIL WAS REPORTED IN WARRESNBURG WITH THESE
STORMS. IF YOU ARE IN THE PATH OF THE STORMS...SEEK SAFE SHELTER IN
A STURDY BUILDING AND STAY AWAY FROM WINDOWS.
INTENSE SQUALL LINES CAN OCCASSIONALY PRODUCE BRIEF TORNADOES IN
ADDITION TO WIDESPREAD SIGNIFICANT WIND DAMAGE. ALTHOUGH NOT
IMMEDIATELY LIKELY...FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON
THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. THIS STORM HAS THE
POTENTIAL TO CAUSE SERIOUS INJURY AND SIGNIFICANT DAMAGE TO PROPERTY.
&&
LAT...LON 3875 9295 3854 9335 3857 9392 3883 9343
3894 9328 3894 9277 3888 9276
TIME...MOT...LOC 0115Z 268DEG 37KT 3893 9316 3884 9328
3874 9344 3858 9377
$$
MJ3 follow-up statements
000
WWUS53 KEAX 140139
SVSEAX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
839 PM CDT WED MAY 13 2009
MOC053-101-159-140200-
/O.CON.KEAX.SV.W.0067.000000T0000Z-090514T0200Z/
JOHNSON MO-PETTIS MO-COOPER MO-
839 PM CDT WED MAY 13 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR WESTERN COOPER
AND PETTIS COUNTIES IN CENTRAL MISSOURI...AND SOUTHEASTERN JOHNSON
COUNTY IN WEST CENTRAL MISSOURI UNTIL 900 PM CDT...
AT 837 PM CDT... NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM 9 MILES WEST OF PILOT GROVE
TO 7 MILES NORTH OF SMITHTON TO SEDALIA TO WINDSOR...MOVING EAST AT
45 MPH. 60 MPH WINDS ARE EXPECTED TO REACH THE SEDALIA AREA AROUND
8:45 PM.
SEVERE THUNDERSTORMS WILL BE NEAR...
PILOT GROVE AND SMITHTON AROUND 850 PM CDT.
OTHER LOCATIONS IMPACTED BY THIS LINE OF SEVERE THUNDERSTORMS INCLUDE
CLIFTON CITY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS STORM HAS EXHIBITED SOME WEAK ROTATION. TORNADOES CAN DEVELOP
QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH ONE IS NOT IMMEDIATELY
LIKELY...IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF
SAFETY INSIDE A STURDY STRUCTURE... SUCH AS A BASEMENT OR SMALL
INTERIOR ROOM.
&&
LAT...LON 3875 9295 3854 9335 3856 9365 3880 9338
3893 9317 3893 9277 3888 9276
TIME...MOT...LOC 0138Z 268DEG 37KT 3892 9306 3879 9309
3869 9324 3856 9350
$$
MJ000
WWUS53 KEAX 140151
SVSEAX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
851 PM CDT WED MAY 13 2009
MOC101-140201-
/O.CAN.KEAX.SV.W.0067.000000T0000Z-090514T0200Z/
JOHNSON MO-
851 PM CDT WED MAY 13 2009
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN JOHNSON COUNTY IN
WEST CENTRAL MISSOURI IS CANCELLED...
AT 850 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE AREA.
THEREFORE...THE SEVERE THUNDERSTORM WARNING IS CANCELLED.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT WEDNESDAY EVENING
FOR NORTH CENTRAL MISSOURI.
LAT...LON 3856 9350 3875 9328 3886 9314 3887 9290
3888 9276 3875 9295 3854 9335
TIME...MOT...LOC 0151Z 268DEG 37KT 3883 9290 3875 9299
3869 9307 3854 9335
$$
MOC053-159-140200-
/O.CON.KEAX.SV.W.0067.000000T0000Z-090514T0200Z/
PETTIS MO-COOPER MO-
851 PM CDT WED MAY 13 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHWESTERN
COOPER AND SOUTHERN PETTIS COUNTIES UNTIL 900 PM CDT...
AT 850 PM CDT... NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM PILOT GROVE TO OTTERVILLE TO
SMITHTON TO 6 MILES SOUTHEAST OF GREEN RIDGE...MOVING EAST AT 40 MPH.
THIS LINE OF SEVERE THUNDERSTORMS WILL AFFECT MAINLY RURAL AREAS OF
SOUTHERN PETTIS AND SOUTHWESTERN COOPER COUNTIES.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS STORM HAS EXHIBITED SOME WEAK ROTATION. TORNADOES CAN DEVELOP
QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH ONE IS NOT IMMEDIATELY
LIKELY...IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF
SAFETY INSIDE A STURDY STRUCTURE... SUCH AS A BASEMENT OR SMALL
INTERIOR ROOM.
&&
LAT...LON 3856 9350 3875 9328 3886 9314 3887 9290
3888 9276 3875 9295 3854 9335
TIME...MOT...LOC 0151Z 268DEG 37KT 3883 9290 3875 9299
3869 9307 3854 9335
$$
MJ000
WWUS53 KEAX 140159
SVSEAX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
859 PM CDT WED MAY 13 2009
MOC053-159-140209-
/O.EXP.KEAX.SV.W.0067.000000T0000Z-090514T0200Z/
PETTIS MO-COOPER MO-
859 PM CDT WED MAY 13 2009
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN COOPER AND
SOUTHERN PETTIS COUNTIES WILL EXPIRE AT 900 PM CDT...
AT 859 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE AREA.
THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO
EXPIRE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
IN PLEASANT HILL.
&&
LAT...LON 3856 9350 3875 9328 3886 9314 3887 9290
3888 9276 3875 9295 3854 9335
TIME...MOT...LOC 0159Z 268DEG 37KT 3883 9279 3875 9288
3869 9296 3854 9324
$$
MJWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 13, 7:45 PM CDT, 31 minutes earlier.
Area forecast discussion, May 13, 7:45 PM CDT, 31 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 745 PM CDT WED MAY 13 2009 ...UPDATED MESOSCALE DISCUSSION... .DISCUSSION... ...MESOSCALE DISCUSSION... SEVERE THREAT CONTINUES ROUGHLY SOUTH OF A LINE FROM NEAR ATLANTA...TO RICHMOND...TO OSAWATOMIE. BROKEN QUASI-LINEAR SUPERCELLULAR CONVECTION CONTINUES TO PUSH SOUTH ALONG A COLD FRONT WHICH IS STEADILY MARCHING SOUTHEAST THROUGH THE FORECAST AREA. DEEP LAYER BULK SHEAR (0-6KM 40-50KT)...ALBEIT LARGELY UNIDIRECTIONAL...CONTINUES TO SUPPORT SPLITTING/MERGING SUPERCELLS SOUTH OF THE FRONT...AND WILL TAP MODERATELY UNSTABLE AIR (MLCAPES AOA 2000 J/KG). HOWEVER...AS CAA HAS ERODED THE STRONG CAPPING INVERSION NOTED EARLIER...MIDLEVEL LAPSE RATES HAVE SUFFERED...AND HAVE FALLEN TO UNDER 7 C/KM. THEREFORE...OUTSIDE OF BRIEFLY ROTATING SUPERCELLS...LARGER HAIL WILL LIKELY BE LIMITED TO SHORT PULSY UPDRAFTS. THUS FAR...DAMAGING WINDS HAVE NOT BEEN A THREAT...THOUGH WILL CONTINUE TO MONITOR AS STORMS CONTINUE INTO A LINEAR TRANSITION. BASED ON STORM AND FRONTAL MOVEMENT...EXPECTING SEVERE THREAT TO EXIT THE FORECAST AREA SHORTLY AFTER 915 PM. 21 && .PREVIOUS DISCUSSION... /335 PM CDT WED MAY 13 2009/ PREFRONTAL TROUGH HAS JUST PASSED THROUGH KSTJ AND NOW ENTERING THE XTRM NWRN CORNER OF THE KC METRO. DUE TO ACCELERATION OF THE SFC BNDRY IT APPEARS THAT AT LEAST THE NWRN PORTION OF THE METRO IS LIKELY NOT TO EXPERIENCE ANY SIGNIFICANT CONVECTION. OTHERWISE...FOR ADDITIONAL DETAILS ON THIS AFTN AND EVE CONVECTIVE THREAT...REVIEW MESOSCALE DISCUSSION ISSUED EARLIER THIS AFTN. BY LATE THIS EVENING...THE FRONT WILL HAVE CLEARED THE CWFA WITH COOLER AND DRIER AIR SURGING SE. THIS WILL INSURE A PLEASANT DAY ON THURSDAY WITH A WEAK SFC HI IN CONTROL. ATTENTION QUICKLY SHIFTS TO THE CONVECTIVE THREAT THURSDAY NIGHT AND FRIDAY...IN ADVANCE OF THE NEXT UPPER TROUGH. PREFER THE QUICKER NAM IN THE INITIATION OF CONVECTION DUE TO ISENTROPIC LIFT. IT WILL GENERALLY BE CONFINED TO THE SRN CWFA THURSDAY EVENING AND ACROSS MAINLY THE NRN CWFA LATE THURSDAY NIGHT. SEVERE THREAT LOOKS LOW...BUT CANNOT RULE OUT SMALL HAIL. A COLD FRONT WILL MOVE ACROSS MISSOURI FRIDAY AND FRIDAY NIGHT. SHEAR IS NOT THAT IMPRESSIVE...BUT GIVEN MODERATE INSTABILITY...SEVERE THUNDERSTORMS ARE PSBL. IN ADDITION...HAVE CONCERN ABOUT POTENTIAL FOR AT LEAST LOCALIZED FLOODING THURSDAY NGT AND FRIDAY DUE TO REPETITIVE ROUNDS OF RAINFALL. DB MEDIUM RANGE (SATURDAY THROUGH WEDNESDAY)... MEDIUM RANGE MODELS ARE IN EXCELLENT AGREEMENT DEPICTING WEAK NEGATIVE HEIGHT ANOMALIES ACROSS EASTERN CANADA...WITH STRONGER BUILDING POSITIVE HEIGHT ANOMALIES OVER THE WRN CONUS. ALL TOLD...THIS PERIOD WILL FEATURE WEAK NWLY FLOW TRANSITIONING TO STRONG RIDGING...WITH VIRTUALLY NO PRECIPITATION CHANCES AFTER SATURDAY AFTERNOON. GIVEN THE MODEL CONSISTENCY...AGREEMENT...AND EXTREMELY LOW ENSEMBLE SPREAD...CONFIDENCE IN THIS MEDIUM RANGE CAN BE TERMED WELL ABOVE AVERAGE. FOLLOWING FROPA SATURDAY...FELT MORE THAN JUSTIFIED IN LOWERING TEMPERATURES AND DEWPOINTS INTO THE FIRST PART OF NEXT WEEK...WITH A MODIFIED CONTINENTAL CANADIAN AIRMASS ADVECTING THROUGH THE ENTIRE CNTRL CONUS. THIS PERIOD SHOULD FEATURE BELOW AVERAGE TEMPERATURES...BEFORE SIGNIFICANT MIDLEVEL HEIGHT RISES BUILD INTO THE PLAINS BY MIDWEEK...ALLOWING TEMPERATURES TO INCREASE TO NEAR OR ABOVE AVERAGE LEVELS. BASED ON H5 HEIGHTS IN EXCESS OF 582DM ALONG WITH A DRY ATMOSPHERE...MAY NEED TO BUMP TEMPS UP A CATEGORY OR TWO...AND WILL REASSESS THIS TOMORROW. OTHERWISE...WEATHER FOR THIS MEDIUM RANGE PERIOD LOOKS SPECTACULAR BY ANY STANDARD. 21 && .PREV DISCUSSION... /ISSUED 112 PM CDT WED MAY 13 2009/ .MESOSCALE DISCUSSION... COLD FRONT CURRENTLY EXTENDS FROM NEAR KOMA-KGBD...THOUGH THE SOUTHWARD ACCELERATION HAS SLOWED SOMEWHAT AS POST FRONTAL PRESSURE RISES HAVE DIURNALLY WEAKENED...AND BECOME MORE CENTERED ACROSS THE HIGH PLAINS OF WRN KS/NEBR. MORNING CONVECTION ON THE LEADING EDGE OF A VERY STOUT EML HAS BEGUN TO QUICKLY WANE OVER NORTHEAST MISSOURI...AND THIS STRONG CAPPING SHOULD HOLD ACROSS THE CWA IN AN INCREASINGLY UNSTABLE WARM SECTOR INTO THE MID AFTERNOON HOURS. FIRST CONCERN IS TIMING OF INITIAL DEEP CONVECTION ALONG AND AHEAD OF THE COLD FRONT THIS AFTERNOON. ANALYSIS OF 12Z TOP SOUNDING SHOWS A VERY IMPRESSIVE CAPPING INVERSION AT H7 (+11C)...WITH MODEL FORECASTS ACTUALLY SHOWING THIS CAP NOSE TEMPERATURE INCREASING TO +13C BY 18Z. VISIBLE SATELLITE IMAGERY SUPPORTS MIDLEVEL WARMING WITH SEVERAL SOUTHWARD PROPAGATING GRAVITY WAVES AND A TRAPPED SC LAYER. HOWEVER...MODELS ALSO SHOW A TREMENDOUS EROSION OF THIS WARM LAYER BETWEEN 18Z-21Z ALONG THE SFC FRONT...AND IN COINCIDENCE WITH INCREASING DYNAMICAL LIFT ON THE SRN FLANK OF AN IMPINGING WAVE AND INCREASING UPPER LEVEL DIVERGENCE. FEEL INITIATION WILL OCCUR DURING THE MID AFTERNOON HOURS ALONG ONE OF THE CURRENT SC BANDS (AND ESPECIALLY WHERE ANY OF THESE BANDS INTERSECT OUTFLOW BOUNDARIES FROM THIS MORNINGS CONVECTION) AS MIDLEVEL TEMPERATURES COOL...RELEASING MODERATE INSTABILITY (CURRENT ANALYSIS ALREADY INDICATES 1000-2000 J/KG MLCAPE ACROSS ERN KANSAS/WRN MISSOURI). SECOND CONCERN IS PREFERRED STORM MODE THROUGH THE CONVECTIVE LIFECYCLE. PROFILERS AND RUC ANALYSIS ALREADY INDICATE WINDS IN THE H9-H8 LAYER VEERING SUBSTANTIALLY...AND DIURNALLY WEAKENING...WITH THE MAJORITY OF THE FORECAST AREA ON THE SRN FRINGES OF DEEP LAYER SHEAR SUPPORTIVE OF SUPERCELLULAR CONVECTION. THOUGH BULK SHEAR VALUES WILL CERTAINLY INCREASE DURING THE AFTERNOON AS ENERGY SINKS SLIGHTLY TOWARDS THE REGION (0-6KM SHEAR FORECAST 40-50KT...WITH 0-3KM SHEAR NEAR 30KT)...VEERED LOW LEVEL WINDS WILL PRODUCE NEARLY STRAIGHT LINE HODOGRAPHS...MORE SUPPORTIVE FOR SPLITTING/MERGING SUPERCELLS. GIVEN FORECAST TEMP/DEWPOINTS NEAR 83F/68F UPON INITIATION YIELDING MLCAPES AS HIGH AS 3000 J/KG (AND SIGNIFICANT CAPE WITHIN THE ELEVATED HAIL GROWTH REGION)...FEEL VERY LARGE HAIL WILL BE THE BIGGEST THREAT INITIALLY. THOUGH AN ISOLATED TORNADO CANNOT BE RULED OUT ALONG ANY MORE DEFINED BOUNDARY WHERE STREAMWISE VORTICITY WOULD BE MAXIMIZED AND STRETCHED AND TILTED WITHIN THE UPDRAFT COLUMN...THE COMBINATION OF LOWER THAN OPTIMAL FORECAST 0-1KM AND 0-3KM SRH...AND LCL/S INCREASING TO NEAR 1400M WOULD PRECLUDE A MORE EXTENSIVE THREAT IN TIME AND SPACE. IN ADDITION...ANALYSIS OF DCAPES ALREADY IN EXCESS OF 1000 J/KG ALONG WITH THE LINEAR FORCING AND THE SOUTHWARD MOVING COLD FRONT WOULD READILY PROMOTE ANY BROKEN SUPERCELLS QUICKLY CONGEALING INTO AN ORGANIZED LINEAR SYSTEM DOMINATED BY COLD POOL GENERATION AND OUTFLOW. THEREFORE...SEVERE THEREAT IS EXPECTED TO SHIFT MORE TOWARDS A SMALLER HAIL AND DAMAGING WIND THREAT INTO THE EARLY EVENING HOURS AS THE EXPECTED LINEAR SYSTEM PROPAGATES INTO CNTRL MISSOURI. FYI...MOST REGIONAL UPPER AIR SITES ENCOMPASSING THE WARM SECTOR OF THE SYSTEM ARE PLANNING TO RELEASE SPECIAL 18Z SOUNDINGS...WHERE CAP STRENGTH AND WIND PROFILES WILL BE OF PRIMARY IMPORTANCE. 21 PREVIOUS DISCUSSION... /ISSUED 435 AM CDT WED MAY 13 2009/ WATER VAPOR IMAGERY SHOWING A VIGOROUS SHORT WAVE TROUGH PUSHING INTO THE NORTHERN PLAINS. IN RESPONSE...EARLY MORNING AREA PROFILERS REVEALING A VERY IMPRESSIVE 60-70+KT LLJ NOSING ACROSS EASTERN KANSAS INTO WESTERN MISSOURI. THIS HAS SET UP QUITE AN EFFICIENT LLVL MOISTURE TRANSPORT WITH LATEST RUC ANALYSIS DEPICTING 15-17C H85 TDS ADVECTING INTO THE AREA. IN ADDITION...STOUT EML ALSO ADVECTING NORTH AND EASTWARD WHICH WILL HAVE IMPLICATIONS ON SENSIBLE WEATHER FOR THIS AFTERNOON. FIRST CONCERN IS WITH MORNING CONVECTIVE POTENTIAL WITH ONGOING MCS ATTM ACROSS EASTERN NEBRASKA. RELATIVELY LONG LIVED CONVECTIVE CLUSTER NOW ACROSS SOUTH-CENTRAL NEBRASKA WILL CONTINUE EAST THIS MORNING FED BY INTERACTION WITH STRONG LLJ. CURRENT THINKING IS MAIN COMPLEX WILL RIDE MAINLY EAST ACROSS PORTIONS OF IOWA WHILE ATTEMPTING TO DIVE SOUTHWARD TOWARD HIGHER THETA E AIR MASS. HOWEVER AREA TO THE SOUTH WILL PRESENT A TOUGHER ENVIRONMENT AS THE ACTIVITY BATTLES THE STRENGTHENING EML. IN ADDITION...SCATTERED CONVECTION IS DEVELOPING ACROSS CENTRAL AND EASTERN MISSOURI...LIKELY TIED TO THE EDGE OF EML WHERE THETA E AIR MASS IS MORE EASILY ALLOWED TO ACHIEVE VERTICAL DISPLACEMENT. ALSO...WILL HAVE TO WATCH POTENTIAL FOR CONVECTION TO DEVELOP ABOVE EML ACROSS PORTIONS OF EASTERN KANSAS INTO WESTERN MISSOURI WHERE MUCAPE VALUES OF 2-3K J/KG AND 30-40 KTS OF 0-6KM SHEAR VALUES WOULD SUPPORT ELEVATED SUPERCELLS CAPABLE OF LARGE HAIL. CONCERN THEN TURNS TO CONVECTIVE POTENTIAL FOR THIS AFTERNOON/EVENING AND ASSOCIATED SEVERE THREAT WITH MUCH DEPENDING ON EVOLUTION OF MORNING ACTIVITY. BY EARLY/MID AFTERNOON 90-100KT H5 JET WILL PUNCH INTO THE NORTHERN/CENTRAL PLAINS...NOSING INTO THE UPPER MIDWEST/GREAT LAKES BY THIS EVENING. AS THIS OCCURS...SFC BAROCLINIC BOUNDARY WILL SLIDE SOUTH INTO NORTHWEST MISSOURI BY THE EARLY AFTERNOON HOURS...SERVING AS THE FOCUS FOR CONVECTIVE INITIATION AS CONVECTIVE TEMPS ARE REACHED AND SUFFICIENT FRONTAL CONVERGENCE IS REALIZED. FAVORABLE MID AND UPPER FLOW WILL SPREAD ACROSS THE REGION DURING THE AFTERNOON HOURS...COUPLED WITH 30-40KT SOUTHWESTERLY LLJ. THIS WILL PRESENT SUFFICIENT DEEP LAYER SHEAR TO SUPPORT SUPERCELL STRUCTURE ALONG WITH BOWING SEGMENTS. SHOULD SUFFICIENT SUN PREVAIL BY THIS AFTERNOON...SBCAPE VALUES SHOULD APPROACH 2-3K J/KG ALONG AND AHEAD OF THE FRONT SUPPORTING VIGOROUS INITIAL UPDRAFT POTENTIAL AS CONVECTION INITIATES. SOME INDICATIONS SUGGEST PRECIP MAY HOLD OFF UNTIL NEAR 20-21Z WHEN THE FRONT WOULD BE ROUGHLY ALONG A UNIONVILLE TO KANSAS CITY LINE. INITIAL UPDRAFTS WILL BE CAPABLE OF PRODUCING LARGE HAIL...SOME POSSIBLY VERY LARGE GIVEN DEGREE OF INSTABILITY PRESENT AND EXPECTED SUPERCELL MODE. ALSO SOME POTENTIAL FOR TORNADIC DEVELOPMENT...ESPECIALLY EARLY ON IN THE CONVECTIVE LIFE CYCLE AS LLVL SHEAR WILL BE FAIRLY STRONG...MORE SO TOWARDS CENTRAL PORTIONS OF MISSOURI. IN ADDITION...INFLUENCE OF ANY OUTFLOW BOUNDARIES IS YET TO BE DETERMINED...HOWEVER MORNING ACTIVITY MAY CERTAINLY LEAVE REMNANT BOUNDARIES FOR CONVECTION TO INTERACT...ENHANCING LOCALIZED STREAMWISE VORTICITY AND SUBSEQUENT TORNADO POTENTIAL. IN CONTRAST...SHOULD ANY EFFECTIVE OUTFLOW BOUNDARY SHIFT FAR ENOUGH SOUTH...THIS MAY SPELL TROUBLE FOR SEVERE POTENTIAL. TIMING OF CONVECTIVE EVOLUTION IS UNCERTAIN ATTM...HOWEVER ACTIVITY SHOULD EVENTUALLY CONGEAL INTO A FORWARD PROPAGATING MCS WITH INCREASING POSSIBILITIES FOR A DAMAGING WINDS THREAT GIVEN DEGREE OF WIND FIELDS. THIS WILL LIKELY BE ESPECIALLY RELEVANT ACROSS PORTIONS OF CENTRAL/EASTERN MISSOURI WHERE LLJ WILL BE STRONGER. DUE TO SLOWER PROGRESSION OF FRONTAL BOUNDARY...KEPT SOME HIGHER POPS ACROSS THE SOUTHERN COUNTIES THROUGH THIS EVENING...ALTHOUGH CONVECTIVELY INDUCED COLD POOLS MAY ACCELERATE ACTIVITY THIS EVENING. EXPECTING A BREAK ON THURSDAY AS SFC RIDGING BUILDS INTO THE AREA AS THE BAROCLINIC BOUNDARY SHIFTS SOUTH. THIS WILL BE FAIRLY SHORT LIVED AS RETURN FLOW ESTABLISHES BY THURSDAY NIGHT INTO FRIDAY MORNING. AGAIN SOME POTENTIAL FOR ELEVATED SHOWERS/THUNDERSTORMS AS 40-50KT LLJ NOSES INTO THE AREA. SYNOPTIC COLD FRONT THEN PUSHES INTO THE AREA BY FRIDAY AFTERNOON/EVENING WITH ANOTHER ROUND OF SHOWERS/THUNDERSTORMS POSSIBLE. WITH AMPLE TIME FOR AIR MASS RECOVERY AND INFLUENCE OF APPROACHING SHORT WAVE TROUGH...POTENTIAL FOR ANOTHER ROUND OF STRONG TO SEVERE CONVECTION CERTAINLY SEEMS POSSIBLE. WITH REPEATED ROUNDS OF SHOWERS/THUNDERSTORMS OVER THE NEXT FEW DAYS...AREAL/RIVER FLOODING WILL HAVE TO BE WATCHED. DEROCHE AVIATION... A COLD FRONT WAS ENTERING EXTREME NWRN MO EARLY THIS AFTN. THE FRONT WILL MOVE THROUGH KSTJ AROUND 20Z AND KMCI/KMKC BTWN 21Z-23Z. A STRONG CAP WAS PRECLUDING THUNDERSTORM DEVELOPMENT AT THE CURRENT TIME...AND IT IS DOUBTFUL WHETHER THUNDERSTORMS CAN DEVELOP IN THE KSTJ TERMINAL BEFORE THE FRONT GOES THROUGH. HOWEVER...FOR KMCI/KMKC A LINE OF BKN THUNDERSTORMS ARE EXPECTED BTWN 21Z-23Z WITH A WIND SHIFT AFT 23Z. STRONG WINDS...HAIL AND IFR CONDITIONS MAY ACCOMPANY THE STORMS. ONCE THE FRONT MOVES THROUGH...DRIER AIR IS EXPECTED WITH VFR CONDITIONS EXPECTED THROUGH THE NIGHT. DB && .EAX WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE.
Hazardous weather outlook, May 13, 12:58 PM CDT, 7 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 1258 PM CDT WED MAY 13 2009 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-141800- ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE- JOHNSON KS-ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER- PUTNAM-SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR- BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY- RAY-CARROLL-CHARITON-RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD- CASS-JOHNSON MO-PETTIS-COOPER-BATES-HENRY- 1258 PM CDT WED MAY 13 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT ...WIDESPREAD SEVERE WEATHER EPISODE LIKELY THIS AFTERNOON... A COLD FRONT CURRENTLY MOVING INTO FAR NORTHWEST MISSOURI EARLY THIS AFTERNOON WILL CONTINUE TO PUSH SOUTH...AND REACH TO NEAR A ST JOESPH TO GRANT CITY LINE BY THE MID AFTERNOON...AND TO NEAR A KANSAS CITY TO LANCASTER LINE BY LATE AFTERNOON. THUNDERSTORMS ARE EXPECTED TO RAPIDLY DEVELOP ALONG AND AHEAD OF THIS FRONT BY THE MIDDLE OF THE AFTERNOON...TAPPING INTO A MODERATELY UNSTABLE AIRMASS SOUTH OF THE FRONT. THESE STORMS ARE EXPECTED TO QUICKLY BECOME SEVERE...WITH VERY LARGE HAIL INITIALLY THE PRIMARY THREAT. AN ISOLATED TORNADO MAY BE POSSIBLE UPON THE INITIAL THUNDERSTORM DEVELOPMENT STAGE...THOUGH MORE NUMEROUS STORM DEVELOPMENT SHOULD ALLOW FOR A LINEAR COMPLEX TO DEVELOP BY THE LATE AFTERNOON HOURS. AS THIS LINE OF THUNDERSTORMS FILLS IN AND BECOMES MORE ORGANIZED...THE SEVERE THREAT WILL SHIFT MORE TOWARDS A DAMAGING WIND EVENT INTO THE EARLY EVENING HOURS....AS THE LINE PROGRESSES INTO CENTRAL MISSOURI. THE COLD FRONT AND ASSOCIATED LINE OF THUNDERSTORMS IS EXPECTED TO MOVE SOUTH OF THE OUTLOOK AREA BY THE MID EVENING HOURS...ENDING THE SEVERE THREAT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORMS ARE AGAIN POSSIBLE THURSDAY NIGHT. THE STORMS THURSDAY NIGHT ARE NOT EXPECTED TO BE SEVERE. THUNDERSTORMS WILL GENERALLY BE RESTRICTED TO NORTHERN MISSOURI ON FRIDAY AS A COLD FRONT MOVES TO NEAR THE NORTHWEST CORNER OF MISSOURI BY LATE IN THE DAY. DURING THE EVENING HOURS...THE THUNDERSTORMS THREAT WILL SHIFT TO THE SOUTH OF INTERSTATE 70 AS THE COLD FRONT CONTINUES TO SHIFT SOUTHEAST. THE STORMS FOR FRIDAY AND FRIDAY EVENING MAY BE SEVERE WITH LOCALLY HEAVY RAINFALL. ALSO OF CONCERN WITH THESE PERIODS OF THUNDERSTORMS THE NEXT SEVERAL DAYS...THE POSSIBILITY OF LOCALIZED FLOODING OR ADDITIONAL RIVER FLOODING WILL NEED TO BE MONITORED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY THIS AFTERNOON AND THIS EVENING...GENERALLY ALONG AND SOUTH OF A LINE FROM ST JOSEPH TO GRANT CITY.
In the hours before
Local storm report, May 13, 7:48 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
748 PM CDT WED MAY 13 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0745 PM HAIL 4 N WARRENSBURG 38.82N 93.73W
05/13/2009 E0.75 INCH JOHNSON MO TRAINED SPOTTER
&&
MRDLocal storm report, May 13, 7:53 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
753 PM CDT WED MAY 13 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0745 PM HAIL 8 NNE WARRENSBURG 38.87N 93.67W
05/13/2009 E0.75 INCH JOHNSON MO TRAINED SPOTTER
&&
MRDLocal storm report, May 13, 7:57 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
757 PM CDT WED MAY 13 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0736 PM HAIL 2 NE MACON 39.76N 92.44W
05/13/2009 E0.75 INCH MACON MO LAW ENFORCEMENT
&&
MRDLocal storm report, May 13, 8:08 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
808 PM CDT WED MAY 13 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0610 PM HAIL 10 N BUCKLIN 39.93N 92.89W
05/13/2009 E1.00 INCH LINN MO TRAINED SPOTTER
0758 PM HAIL WARRENSBURG 38.76N 93.73W
05/13/2009 E0.75 INCH JOHNSON MO TRAINED SPOTTER
&&
MRDSpecial weather statement, May 13, 8:09 PM CDT, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
809 PM CDT WED MAY 13 2009
MOZ033-040-140145-
HOWARD-RANDOLPH-
809 PM CDT WED MAY 13 2009
...SIGNIFICANT WEATHER ALERT FOR NORTHERN HOWARD AND SOUTHERN
RANDOLPH COUNTIES UNTIL 845 PM CDT...
AT 807 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM ARMSTRONG TO FAYETTE
TO 6 MILES NORTHWEST OF NEW FRANKLIN...MOVING EAST AT 25 MPH.
PENNY SIZE HAIL...HEAVY RAIN...AND WINDS AROUND 50 MPH ARE EXPECTED
WITH THESE STORMS.
THESE STORMS WILL BE NEAR...
FAYETTE AROUND 815 PM CDT.
HIGBEE AROUND 830 PM CDT.
CLARK AROUND 845 PM CDT.
THE TOWN OF RENICK IS ALSO IN THE PATH OF THESE STORMS.
LAT...LON 3925 9232 3925 9243 3906 9254 3911 9290
3922 9283 3930 9282 3935 9279 3932 9272
3937 9271 3940 9232
CUTTERLocal storm report, May 13, 8:16 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
816 PM CDT WED MAY 13 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 PM HAIL 1 S WARRENSBURG 38.75N 93.73W
05/13/2009 E1.00 INCH JOHNSON MO TRAINED SPOTTER
&&
MRDThe office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 13, 7:03 PM CDT | Special Weather Statement | EAX | Lafayette | 27 min |
| May 13, 7:06 PM CDT | Special Weather Statement | EAX | Chariton | 24 min |
| May 13, 7:16 PM CDT | Special Weather Statement | EAX | Macon | 29 min |
| May 13, 7:20 PM CDT | Severe Thunderstorm Warning | EAX | Carroll | 25 min |
| May 13, 7:25 PM CDT | Special Weather Statement | EAX | Saline | 35 min |
| May 13, 7:38 PM CDT | Severe Thunderstorm Warning | EAX | Macon | 22 min |
| May 13, 7:39 PM CDT | Severe Thunderstorm Warning | EAX | Johnson, Pettis | 36 min |
| May 13, 7:44 PM CDT | Special Weather Statement | EAX | Howard | 31 min |
| May 13, 8:09 PM CDT | Special Weather Statement | EAX | Howard | 36 min |
| May 13, 8:46 PM CDT | Severe Thunderstorm Warning | EAX | Pettis | 14 min |
| May 13, 9:50 PM CDT | Special Weather Statement | EAX | Bates | 25 min |
| May 13, 10:16 PM CDT | Special Weather Statement | EAX | Henry | 29 min |
| May 14, 3:22 PM CDT | Flash Flood Watch | EAX | Adair, Andrew, Buchanan, Caldwell, Carroll, Cass and 26 more | 31 hr |
Nearby
Severe Thunderstorm Warnings in Missouri, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.